Hail, Lapeer
- When
- August 23, 8:28 AM EST
- Where
- Lapeer County, 0.69 mi S of Lapeer Dupont Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.060, -83.270
Thunderstorms producing torrential rainfall led to flooding in the Detroit metro area early Thursday morning (August 24th). Western Wayne county into Monroe county was hardest hit resulting in widespread residential flooding, road closures, and stranded vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms producing torrential rainfall led to flooding in the Detroit metro area early Thursday morning (August 24th). Western Wayne county into Monroe county was hardest hit resulting in widespread residential flooding, road closures, and stranded vehicles. Most notable was the closure of Dingell Drive at Detroit Metro Airport which cut off access to the McNamara terminal for several hours. A lengthy closure of I-94 at I-275 was also reported. Numerous rainfall totals in the 3 to 5 inch range were reported mostly in the 6 hour period from midnight to 6 AM. The highest total was 7.36 inches from a CoCoRaHS station in Belleville, a 24 hour total nearly all of which fell during this event.
A second round of rapidly developing thunderstorms began to pop up over Central and Southwest Lower Michigan by the early evening hours of August 24th, with the exceptional moisture and instability in place over southern Lower Michigan. The storms quickly grew upscale and became severe, leading to a west-east line of severe thunderstorms which dropped south through southeast Michigan during the evening hours.
Strong winds in the mid levels allowed for damaging winds to be the primary hazard, with areas of southeast Michigan seeing 60-80 MPH wind gusts which lead to extensive tree damage and power outages, along with some structural damage to homes. At the peak, close to 500,000 customers lost power in southern lower Michigan. A surface low tracking through southern Lower Michigan was able to help spawn tornadoes, with an EF-2 developing over northeast Ingham. This tornado weakened and tracked into Livingston county near Fowlerville before dissipating. This 12 mile track tornado was by far the strongest and longest duration one of the day, and also resulted in 1 fatality as cars were flipped on I-69 in Ingham county. Short lived-weak QLCS tornadoes spun up over Wayne and northeast Monroe counties as the intense thunderstorm complex exited the state around Midnight. Winds with these tornadoes reached 80-105 mph, but even a few wet micro-burst/straight line winds produced wind gusts to 90 mph embedded in the line of storms.
Rainfall rates were intense (1-2 per hr), but due to the rapid movement of the complex/storms (45-60 MPH), rainfall amounts stayed under 3 inches just about everywhere. Highest rainfall amounts of 1.5-3 inches occurred along the M-59 corridor up to I-69 corridor. Due to heavy rainfall from the previous day (1-3 inches with isolated 5-7 inch totals in Wayne/Monroe counties), even locations which received amounts under 1.5 inches experienced some flooding, mostly low lying/flood prone locations. The Lower River Rouge in Wayne county experienced major flooding and Clinton River in Macomb experienced moderate flooding.
Finally, prolific lightning was observed with the thunderstorm complex as it moved through southeast Michigan, producing thousands of cloud to ground strikes, with a good percentage of them being the stronger positive charged ones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 6:49 AM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 749 AM EDT Wed Aug 23 2023 .AVIATION... Convergence at the nose of a low level jet is forcing clusters of elevated thunderstorms near Saginaw Bay this morning. Additional upscale growth will be possible as the activity drops southward during the remainder of the morning. IFR to brief LIFR conditions will be possible with heaviest rainfall rates. Moisture advection combined with nocturnal minimum has resulted in a good amount of MVFR cigs. Relatively higher confidence in quiet weather through much of the day after 16Z with VFR ceiling heights. Weak forcing tonight outside of the continued Low level jet convergence brings low confidence for timing and coverage of thunderstorm activity this evening. There is enough of a NWP signal to include a tempo at Detroit terminals 03-06Z this evening. For DTW...Showers and thunderstorms possible between 13-16Z this morning. Thunderstorm redevelopment will then be possible between 03- 06Z this evening. .DTW THRESHOLD PROBABILITIES... * Low for thunderstorms this morning. Moderate this evening. * Moderate for ceiling at or below 5000 ft tonight. && .PREV DISCUSSION... Issued at 440 AM EDT Wed Aug 23 2023 DISCUSSION... The first area of convective interest for this forecast package will be the isolated activity located across the western U.P., in response to a strengthening low-level jet at h850, the nose of which will overspread into SE MI between 12-15Z. Elevated instability will build within the nose of the jet, bringing MUCAPE values on the order of 1,500-2,500 J/kg with decent mid-level lapse rates at or slightly above 7C/km. Despite decent thermodynamics, convection has clearly had trouble with sustaining for any appreciable amount of time. New initiation will be possible given the jet does build over the cwa before waning slightly in intensity. Will be lowering PoP chances this morning until an uptick on radar is noted. Any convection is expected to be elevated and the severe potential remains very low. Hail up to an inch would be the main concern for any overachieving storms through about 13Z, but the SPC mesoanalysis forecast analyses sweeps such a small portion of the 1-3 km hodograph through the mid- morning hours, limiting hail concerns. The morning SWODY does put portions of the Tri-Cities and northern Thumb in a marginal risk for hail. A warm front is then expected to push into SE MI in the wake of any shower or convective activity, after 12Z. The record breaking heat dome will gradually start to break down today over the central CONUS with NW pacific energy starting to carve across the northern periphery of the ridge. H850 temperatures between 20-21C will spill in across the western portion of the cwa and will reinforce a strong low-level cap in additional to bringing warmer surface temperatures. The warm front is expected to stall out across SE MI, but the question remains how for northeast it will progress given daytime recovery from any morning convection and possible outflow interaction from upstream activity. Confidence is relatively high that the southwestern fringes of the cwa (Howell-Adrian) will peak in the upper 80s, possibly touching 90. The central portion of the cwa contains higher uncertainty, noting the unusually large 25th to 75th percentile spread in the NBM for a Day 1 forecast, which is showcasing a +8 to +10 degree spread (i.e. 81 to 89 for KPTK). There is high confidence that the front will not make it into the Thumb, where forecasted highs are in the 70s. Heat indices will rise into the 90s on the warm side of the warm front, and may approaching the mid to upper 90s across the western fringe of the cwa (central MI), but there is no solid evidence to suggest we surpass the 100F threshold for any heat headlines today. Otherwise, the strong capping will help limit convection potential this afternoon. The second area of convective interest will be centered on or after 21Z. A building local wind speed maxima will again redevelop on top of SE MI over the stalled frontal boundary/cape gradient. This will be the potential focal point for new initiation. There is now decent convergence within the 00Z hi-res suite to suggest increasing probabilities that convection will develop over or in the vicinity of SE MI. There still remains many caveats to this which will influence convective coverage, storm mode, and location of initiation. First the capping in modeled soundings are extremely strong (See NAM3km) and nwp will struggle with pinpointing where ci can take place given the extremely stable low-level environment. The ARW and NAM3km initiate over west-central MI while the 00ZHRRR favors north-central. In fact, the 06Z HRRR initiates almost completely east of SE MI, keeping the region dry. Second, many of the hi- res simulated reflectivity favors rapid upscale growth into MCS complexes. While this is certainly plausible and is not out of the picture, the strong capping can limit storm coverage to more discrete/multicellular storm modes. The main message here is this will be a highly conditional set-up relative to where exactly thunderstorms development. However, we reside under a very strong thermodynamic and kinematic setup that is conducive for severe storm development. Internal probabilistic guidance shows high probabilities for MUCAPEs in excess of 2,000 J/kg, and mid-level lapse rates above 7C/km. 0-1 bulk shear vectors are very strong at 25 knots (again have CAP concerns though), and 1-3 km shear vectors are also strong around 25 knots. Supercells will be possible with any discrete formation. This would bring concerns for hail to or in excess of 1.5 inches. Linear to MCS storm modes wold otherwise favor wind gusts to or in excess of 60 mph. A tornado cannot be completely ruled out, but the cap is again a limited factor for tornadogenesis. Last, concerns for flooding cannot be ruled out. While corfidi vectors and storm motion are not favorable, a couple of solutions (see ARW) latch onto a boundary and produce convective training. See the hydrology section for additional details. Any lingering storms are expected to move out or end by the mid-morning hours tomorrow. H850 temperatures around 22C will hold through Thursday which will maintain a strong cap and will bring dry weather through at least the first half of the day. Temperatures will likely exceed 90 degrees for a portion of the cwa (best odds south of I-69) and with dew points exceeding 70, heat indices will likely breech 100 in spots. This will again be sensitive to recovery from any early morning convection, but heat advisory headlines will likely be needed for portions of the cwa. Otherwise, another tricky convective forecast is in play as a cold front brings the chance for organized storm development. CI again needs to be breached or eroded for sustained convection, and hi-res models do not have a good handle on this attm. SWODY2 highlights an area of marginal risk given renewed potential with hail to an inch and gusts to 60 mph as the main severe weather risks. Passage of the cold front brings cooler weather on Friday and a weak shortwave ridge brings increasing odds for a period of dry weather, before an upper-level trough brings returning chances for precipitation on Saturday. MARINE... Increasing ascent moves in behind the departing surface high pressure lead to increasing southeast winds across the lakes this morning along with showers and thunderstorms. This brings Small Craft Advisory conditions across Saginaw Bay with convective trends also contributing to the higher wind and wave potential. Showers and thunderstorms chances will be present much of the day as a low pressure arrives over Michigan this evening. The southeast winds will push the higher wave action into the northern half of Lake Huron by late this afternoon and evening as well. Southward moving frontal boundary late Thursday contributes to continued chances for showers and thunderstorms on Thursday as well. Winds stay generally under 20 knots Wednesday evening through Friday and waves at or below 4 feet. HYDROLOGY... Showers and thunderstorms, some strong, will be possible this evening into the overnight hours. There is very low confidence regarding where exactly thunderstorms will setup, however, prolific rainfall will be possible under any activity. Additionally while the chances remain low, thunderstorm training cannot be ruled out, which may bring multiple rounds of thunderstorm within a short window. Highly localized rainfall totals will be possible if thunderstorms develop across SE MI. Any thunderstorm training can easily bring 2+ inches of rainfall within a short 1-2 hour window. Please stay up to date with the latest forecast as tweaks to storm potential are expected leading into this evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-422. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....CB DISCUSSION...AM MARINE.......AA HYDROLOGY....AM You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 505 AM EDT Wed Aug 23 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 505 AM EDT Wed Aug 23 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible this morning, mainly north of I-69, but activity cannot be totally ruled out for locations south. Damaging hail of 1 inch or greater, lightning, and heavy rainfall are the main threats. Thunderstorm activity is expected to track from the northwest to southeast at approximately 50 mph. A second round of thunderstorm development will be possible around or after 8 PM, however, confidence remains low regarding where thunderstorm development will occur. Any thunderstorms will have the potential to quickly become strong to severe. The main severe risks will be hail to or in excess of 1.5 inches, damaging wind gusts, and heavy rainfall/convective training that may lead to flooding concerns. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Temperatures are forecasted to surge well into the 90s on Thursday across portions of of Southeast Michigan, likely along and south of I-69, with dewpoints reaching the middle 70s. Dangerous heat appears likely for this area with heat indices ranging between 95 and 105 degrees during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 505 AM EDT Wed Aug 23 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Thunderstorms are possible this morning, mainly north of Lake St. Clair. Damaging hail of 1 inch or greater, lightning, and heavy rainfall are the main threats. Thunderstorm activity is expected to track from the northwest to southeast at approximately 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A second round of thunderstorm development will be possible around or after 8 PM, however, confidence remains low regarding where thunderstorm development will occur. Any thunderstorms will have the potential to quickly become strong to severe. The main severe risks will be hail to or in excess of 1.5 inches and damaging wind gusts. An isolated waterspout cannot be ruled out. Temperatures are forecasted to surge well into the 90s on Thursday across all of Southeast Michigan with dewpoints reaching the middle 70s. Dangerous heat appears likely Thursday for a portion of Southeast Michigan with heat indices ranging between 95 and 105 degrees during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement
National Weather Service Detroit/Pontiac MI
738 AM EDT Wed Aug 23 2023
MIZ048-231215-
Bay MI-
738 AM EDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of southern Bay County
through 815 AM EDT...
At 738 AM EDT, Doppler radar was tracking a strong thunderstorm over
Essexville, or near Bay City, moving southeast at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southern Bay
County, including the following locations... Bay City State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4374 8390 4371 8389 4369 8387 4363 8369
4359 8369 4358 8370 4348 8370 4348 8382
4352 8382 4352 8387 4368 8407 4377 8397
TIME...MOT...LOC 1138Z 309DEG 28KT 4359 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
BehnkeSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
743 AM EDT Wed Aug 23 2023
MIZ049-231230-
Huron MI-
743 AM EDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of southern Huron
County through 830 AM EDT...
At 743 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elkton, or 7 miles southeast of Caseville, moving southeast at 50
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bad Axe around 755 AM EDT.
Ubly around 800 AM EDT.
Other locations impacted by this storm include Pinnebog, Ruth,
Filion, Parisville, Helena, White Rock, Rapson and Verona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4380 8258 4379 8258 4369 8261 4368 8303
4382 8335 4398 8325
TIME...MOT...LOC 1143Z 293DEG 42KT 4386 8318
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
813 AM EDT Wed Aug 23 2023
MIZ048-049-053-054-231330-
Bay MI-Huron MI-Tuscola MI-Saginaw MI-
813 AM EDT Wed Aug 23 2023
...A strong thunderstorm will impact portions of Tuscola,
southeastern Bay, eastern Saginaw and southwestern Huron Counties
through 930 AM EDT...
At 812 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quanicassee, or 9 miles west of Sebewaing, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Unionville around 825 AM EDT.
Akron and Fairgrove around 830 AM EDT.
Caro around 845 AM EDT.
Mayville around 900 AM EDT.
Kingston around 905 AM EDT.
Other locations impacted by this storm include East Dayton, Arthur,
Tuscola, Colling, Wilmot, Wisner, Ellington, Gera, Gilford and
Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4367 8312 4333 8311 4332 8335 4324 8335
4322 8386 4372 8395 4362 8368 4374 8352
4382 8346
TIME...MOT...LOC 1212Z 316DEG 31KT 4369 8364
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
926 AM EDT Wed Aug 23 2023
MIZ049-054-055-231430-
Huron MI-Tuscola MI-Sanilac MI-
926 AM EDT Wed Aug 23 2023
...A cluster of strong thunderstorms will impact portions of eastern
Tuscola, west central Sanilac and southwestern Huron Counties
through 1030 AM EDT...
At 925 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from Bay Port to near Cass City, moving southeast at
50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kingston around 940 AM EDT.
Marlette around 950 AM EDT.
Other locations impacted by this storm include East Dayton, Colling,
Wilmot, Bay Port, Ellington, Snover, Juhl, Elmer, Decker and Deford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4372 8314 4333 8278 4333 8326 4370 8355
4393 8340 4396 8332
TIME...MOT...LOC 1325Z 320DEG 44KT 4359 8324
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KDKThe Detroit radar (KDTX), 43 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
30 thunderstorm wind, 7 tornado, 3 flash flood, 3 flood, 1 hail. Local standard time, as filed.
Large trees observed down.
Widespread trees reported blown down. The South Lyon DPW main building was severely damaged (roof torn off, all overhead doors blown in, walls bowing out). One South Lyon PD patrol vehicle was severely damaged on a flooded road responding to a stranded vehicle requiring rescue. Homes were also affected, with several having major damage or even destroyed. The City of South Lyon offices had no power for two days.
Trees reported down throughout the county. Over 400 homes and mobile homes were affected, with 4 homes suffering major damage.
Multiple trees and power lines reported across Huron Charter Township.
MDOT reported a tree down.
Heavy rain with reported rainfall amounts around 5 inches across far eastern Washtenaw county lead to flooding. Tyler road near Willow Run Airport was washed out.
MDOT reported a tree down.
Heavy rain over northeast Monroe county with up around 5 inches of rain reported caused flash flooding. Residential streets were submerged in water in and around Monroe.
Heavy rain of 4-7 inches caused flooding across much of Western Wayne County. Areas in and around Detroit Metro Airport were particulary hard hit, with flooding limiting the acess to McNamara Terminal. Vehicles were stranded in several feet of water and parts of I-275 and I-94 were closed due to flooding. Numerous reports of roadway flooding in Canton Township, some of which required water rescues. Many businesses throughout Canton Township were damaged by flooding. Several inches of water covering residential street in Woodhaven. Flooding reported at Five Mile Rd and Northville Rd. Finally, after the 8/24 flooding, the Western Township Utilities Authority system could not keep up with the capacity and was forced to release partially treated effluent into the Lower Rouge River creating a public health issue.
Flood waters from the flash flooding slowly receded.
Heavy rain with reported rainfall amounts around 5 inches across far eastern Washtenaw county lead to flooding. Tyler road near Willow Run Airport was washed out.
Flood waters from the flash flooding slowly receded.
A large tree was reported to have fallen on a house with power outages also reported around Owosso.
The strong tornado over northeast Ingham county weakened and moved into Livingston county south of North Cedar Road and close to the West Branch Red Cedar River by Wallace Road. Trees and tree limbs were uprooted and blown down with estimated winds up to 90 mph as the tornado tracked east. The tornado weakened further and dissipated along Van Buren Road and west of North Nicholson Road.
Trees snapped and uprooted due to straight line winds from Wallace road to Cedar road, along and north of West Van Orgen Road.
Six inch tree limbs reported down.
Six to twelve inch diameter tree limbs reported down.
Trees and power lines reported down throughout Livingston county.
Multiple trees reported down in Argentine.
Numerous trees and tree limbs downed from wet microburst.
Trees reported down.
Trees reported blown down across Green Oak Township.
Eight inch tree limbs reported down, with numerous small tree limbs downed around neightborhood.
Large trees reported blown down on cars and streets.
One foot diameter tree reported blown down.
Trees and power lines reported down across Salem Township.
The weak tornado touched down just northwest of Pheasant Run Golf course and tracked southeast. Dozens of trees were downed and uprooted. The tornado continued southeast, tracking across Summit Parkway and Canton Center Road, bringing down large limbs in the process. As the tornado reached Sheldon Road, trees were sheared and hardwood tree fell onto a house. Maximum winds were estimated to be 80 mph. The tornado dissipated just north of the Lower River Rouge.
Wind speed measured by a spotter anemometer.
Large tree branches reported down.
A large pine tree was uprooted and landed on roof of a home.
Large tree blown down onto road.
Trees and power lines reported down across the county, especially in and around Clinton Township. Around 450 homes were affected, with 43 homes and businesses seeing major damage. Schools in Anchor Bay also reported flooding on the first floor, which caused damage to the flooring that needed to be replaced, along with the debris removal.
Multiple trees uprooted with shingles blown off roofs.
The weak tornado touched near or just south of the Wagner Homestead Farm with mainly leaf and twigs blown down. The tornado tracked southeast and crossed Elwell road near Belmont drive. Trees were downed and uprooted. The tornado hit the Mobile Manor Trail Park. A tree was broken in half with uprooted softwoods noted. More significant tree damage was noted as the tornado approached Martinsville Road, generally tracking close to the Hubbard Drain. Maximum winds were estimated to be 90 mph. Trees down and siding peeled off some homes, along with a large tree limb down on a home. The tornado appeared to have dissipated in between Pebblebrook Drive and Fret Road.
Large tree limb observed down.
Trained spotter reported wind gust.
Measured wind gust at Detroit Metro Airport.
The weak tornado touched down in a farm field in Ash Township north of Newport Road and half a mile west of North Telegraph Road. The tornado tracked southeast and hit Frenchtown Villa Mobile Home Park where the bulk of the damage occurred on the north side of the park. Roofs were torn off and a manufactured home was flipped over. Other damage included shingle and roof damage on the northeast side of the park. Maximum winds were estimated to be 100 mph. The tornado continued to track southeast and crossed over I-75 by the Meijer Distribution Center where large tree limbs were downed to the east of the center. As the tornado continued southeast, several large tree limbs were downed with leaning power poles noted. The tornado dissipated in a farm field about half a mile east of North Dixie Highway and south of Post Road in Frenchtown Township in Monroe County.
Trees observed blown down.
The weak tornado touched down on Carleton Rockwood Road, one mile east of Telegraph Road. The tornado tracked eastward across Armstrong Road where there were numerous large tree limbs down. There were multiple trees that were snapped and tops taken off, along with some house shingles partially torn off near Brandon Road. The tornado continued to track east across I-75 and South Huron River Drive into where numerous large tree limbs were blown down, one of which fell on a house. There was also a roof partially torn off and garage door damaged near South Huron River Drive and North Dixie Highway. Maximum winds were estimated to be 105 mph. The tornado then crossed into Wayne County and moved over the Lake Erie Metropark Golf Course with multiple large tree limbs downed before ending at the Detroit River. The total path length of the tornado as it moved through Monroe and Wayne counties was 5.4 miles.
Large trees observed blown down.
The tornado weakened as it crossed the Huron River from Monroe County and into Wayne County. The tornado continued tracking east-southeast and moved over the Lake Erie Metropark Golf Course with multiple large tree limbs downed before ending at the Detroit River. The total path length of the tornado as it moved through Monroe and Wayne counties was 5.4 miles.
The weak tornado touched down to the southwest of Gibraltar Road and West Jefferson Avenue in the Brownstown Creek area. The tornado traveled southeast across West Jefferson Avenue and south Gibralter Road where multiple trees were topped, large tree limbs snapped and uprooted trees. The tornado crossed the northern portion of Edmond Island before continuing southeast to Horse Island where it eventually dissipated. Damage across the islands included large tree limbs downed, snapped trees, and a large tree downed on a trailer. Maximum winds were estimated to be 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129710, 1131286, 1131283, 1131284, 1131285, 1131287, 1189933, 1131288, 1189934, 1189932, 1131293, 1131309, 1131316, 1139944, 1113316, 1131390, 1131374, 1131350, 1131347, 1131391, 1131397, 1131392, 1131383, 1131349, 1131378, 1131393, 1131394, 1113226, 1131345, 1131346, 1131381, 1131385, 1131351, 1131352, 1113288, 1131376, 1131325, 1131326, 1113335, 1131395, and more.